Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Scalar wave scattering of a prolate spheroid as a parameter expansion of that of a sphere

Author: Thomas M. Acho
Journal: Quart. Appl. Math. 50 (1992), 451-468
MSC: Primary 35J05; Secondary 35P25
DOI: https://doi.org/10.1090/qam/1178427
MathSciNet review: MR1178427
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper the scattering problem for the prolate spheroid,

$\displaystyle \Delta {U_p} + {k^2}{U_p} = 0$

, is solved by way of an asymptotic parameter expansion, where the spheroid is considered a perturbation of a sphere (which has an exact solution). The error of the asymptotic approximation is then estimated.

References [Enhancements On Off] (What's this?)

  • [1] M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions, Dover, New York, 1965.
  • [2] D. U. Anyanwu and J. B. Keller, Asymptotic solution of eigenvalue problems for second-order ordinary differential equations, Comm. Pure Appl. Math. 28, 753-763 (1975) MR 0393636
  • [3] D. U. Anyanwu, Uniform asymptotic solutions of nonhomogeneous differential equations with turning points, SIAM J. Math. Anal. 8, 710-719 (1977) MR 0596985
  • [4] D. U. Anyanwu and J. B. Keller, Asymptotic solutions of higher order differential equations with several turning points, and application to wave propagation in slowly varying wave guides, Comm. Pure Appl. Math. 31, 107-121 (1978) MR 0486874
  • [5] G. D. Birkhoff, Quantum mechanics and asymptotic series, Bull. Amer. Math. Soc. 39, 681-700 (1933) MR 1562719
  • [6] J. J. Bowman et al., Electromagnetic and Acoustic Scattering by Simple Shapes, North-Holland, Amsterdam, 1969
  • [7] I. S. Gradshteyn and I. W. Ryzhik, Table of Integrals, Series and Products, Academic Press, New York, 1963
  • [8] A. C. Hewson, An Introduction to the Theory of Electromagnetic Waves, Longman, London 1970
  • [9] J. B. Keller and R. M. Lewis, Asymptotic methods for partial differential equations, New York Univ., Courant Inst. Math. Sci., Electromagnetic Res., Rep. No. tM-194, 1964
  • [10] J. B. Keller et al., Asymptotic solution of some diffraction problems, Comm. Pure Appl. Math. 9, 207-266 (1956) MR 0079182
  • [11] R. Y. S. Lynn and J. B. Keller, Uniform asymptotic solutions of second order linear ordinary differential equations with turning points, Comm. Pure Appl. Math. 23, 379-408 (1970) MR 0261100
  • [12] P. M. Morse and H. Feshbach, Methods of Mathematical Physics, McGraw-Hill, New York, 1953 MR 0059774
  • [13] Robert D. Sidman and George H. Handelman, Motion of a spherical obstacle generated by plane or spherical acoustic waves, J. Acoust. Soc. Amer. (3) 52, 923-927 (1972)
  • [14] Robert D. Sidman, Scattering of acoustic waves by a prolate spheroidal obstacle, J. Acoust. Soc. of Amer. (3) 52, 879-883 (1972)
  • [15] Seymour Stein, Addition theorems for spherical wave functions, Quart. Appl. Math. 19, 15-24 (1961) MR 0120407
  • [16] A. Sommerfeld and J. Rung, Anvedung der Vektorrechung auf die Grundlages der geometrischen Optik, Ann. Physik 35, 277-298 (1911)
  • [17] Thomas M. Acho, Scattering by a fluid prolate spheroid of radiation from a nearby spherical acoustic source, submitted for publication
  • [18] A. L. Van Buren and B. J. King, Acoustic radiation from two spheroids, J. Acoust. Soc. Amer. (1) 52, 364-372 (1972)
  • [19] William Thompson, Acoustic radiation from a spherical source embedded eccentrically within a fluid sphere, J. Acoust. Soc. Amer. 54, 1694-1707 (1973)
  • [20] William Thompson, Radiation from a spherical acoustic source near a scattering sphere, J. Acoust. Soc. Amer. 60, 781-787 (1976)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35J05, 35P25

Retrieve articles in all journals with MSC: 35J05, 35P25

Additional Information

DOI: https://doi.org/10.1090/qam/1178427
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society